Minnesota, 2020

Tornadoes and Hail in Minnesota, June 28, 2020

June 28, 2020 · NWS ARX · 15 events in 4 counties and zones

Thunderstorms moved across southeast Minnesota during the late afternoon and evening of June 28th. These storms produced two small tornadoes across Winona County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
$25,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms moved across southeast Minnesota during the late afternoon and evening of June 28th. These storms produced two small tornadoes across Winona County. The first occurred northeast of Lewiston with very little damage reported. The second tornado touched down east of Stockton and also produced very little damage. The storms also dropped large hail ranging from nickel up to golf ball sized. The golf ball sized hail fell west of Lyle (Mower County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 28, 1:55 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 28, 1:55 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
255 PM CDT Sun Jun 28 2020

.SHORT TERM...(Tonight)
Issued at 255 PM CDT Sun Jun 28 2020

Quiet weekend weather comes to a halt heading into tonight with main
focus on severe weather threat.

Mesoscale convective vortex /MCV/ continues to rotate from western
Iowa into southern Minnesota this afternoon. Earlier convection
dissipated but watching for new development as clouds thin and
destabilization occurs. Mid level and deep shear parameters not as
favorable as they looked yesterday with passing wave, but still
could see some scattered strong to severe storms with threats for
large hail and gusty winds going into the evening. Could not rule
out isolated tornado risk in far west, but seems like higher risk
will remain anchored closer to MCV and hence, stay just west and
northwest of the area.

Perhaps bigger threat for tonight will be what atmosphere does as it
realizes another short wave trough ejecting out of Rockies later
today. This could increase widescale lift and lead to development of
low level jet, which is widely advertised in short term models. As
precipitable water values jump from under an inch to over 2" in
parts of Minnesota, expect convection to become far more widespread
later this evening and then spread into the area from the west and
northwest as it rides CAPE gradient.

While we cannot rule out other types of severe weather, like hail
and strong winds, thinking is main threat will be heavy rain and
possible flash flooding. Day 1 Excessive Rainfall Outlook
describes this well and locally we agree on area of coverage.
Uncertainty on exact location precludes upgrade to Moderate Risk
and issuance of a watch at this point. But trends will be followed
closely and a short term Flash Flood Watch may be needed at some
point. Deep warm cloud layer and abundant moisture advecting into
area certainly supports this potential.

.LONG TERM...(Monday through Sunday)
Issued at 255 PM CDT Sun Jun 28 2020

Still not very high confidence in the extended periods, as models
have struggled a bit with day to day consistency in the details. For
Monday morning, convection from overnight should keep moving east
and weaken with the main shortwave forcing moving off and moisture
transport decreasing. Things then become a bit murky. CAMs have been
providing a variety of solutions for where convection develops later
in the day, and this is possibly due to the influence of remnant
outflows/boundaries from the morning convection. With a steady (if
not exactly strong) moisture transport signal into the area and some
models suggesting another small shortwave feature moving through,
showers and storms could redevelop in the afternoon, especially
along these boundaries. Although placement isn't clear yet, with
high precipitable water and deep warm cloud depths, will again have
to watch for locally heavy rainfall where storms do develop. Models
suggest CAPE recovers during the day so may have to watch out for a
stronger storm or two, but cloud cover could impact how much
instability can build. Overall shear looks weaker than Sunday as
well, so not looking like as favorable of a setup for organized
severe weather.

An upper level low then meanders across IL/IA for Tuesday into
Wednesday. Models are waffling on whether or not this forcing
comes through our area or stays just south, which makes it
difficult to pin down if/when any showers and storms could
develop over our area.

By the end of the week, there is suggestion that upper level ridging
and high pressure try to move in. Not quite ready to declare it a
dry period, however, as GFS/GEFS members still paint a smattering of
precip here and there. But, at least for the moment, it's leaning
toward the drier side.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1215 PM CDT Sun Jun 28 2020

Mesoscale Convective Vortex /MCV/ moving by to our west this
afternoon continues to produce blowoff mid and high level clouds but
bulk of convection may hold off to the west as well leading to
mainly VFR conditions well into the evening.

Perhaps a bigger threat will be later development of storms across
southern Minnesota and northern Iowa this evening. Depending on
placement these storms could rapidly grow in coverage and possibly
become severe, impacting area from late evening into the overnight.
Temporary MVFR to IFR conditions expected near storms and threat for
some gusty winds before convection gradually diminishes and moves
east towards daybreak Monday.

A bit unclear on post storm impact Monday but VFR ceilings seem
reasonable while we await any further development going into next
forecast period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...TJS
LONG TERM...Lee
AVIATION...Shea
Hazardous weather outlook, Jun 28, 12:40 PM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
140 PM CDT Sun Jun 28 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
140 PM CDT Sun Jun 28 2020

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa...and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered storms are possible this afternoon into the early evening,
mainly across southern Minnesota. These storms could produce
isolated severe weather, including hail, damaging wind,
lightning, and locally heavy rain.

More storms are possible this evening over northern Iowa and
southern Minnesota, that could spread across the entire area
overnight. These storms will produce locally heavy rain, but could
also produce bouts of hail, damaging wind, and lightning. If a
tornado threat materializes it would most likely be across southern
Minnesota.

Rainfall amounts will have to be watched for possible flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The threat for heavy rain will continue into Monday. Expect rises
on area rivers.

Periodic storms will be seen throughout the week. While the
probability of organized severe weather appears low at this time,
storms will be capable of producing heavy rainfall and lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter groups may be needed this afternoon and tonight, especially
in southern Minnesota into western Wisconsin.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne/Shea

The radar

The La Crosse radar (KARX), 153 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 funnel cloud, 2 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Mower

When
June 28, 3:51 PM CST
Where
Mower County, 3.58 mi W of Lyle
Measured
1 in hail
Reported by
Public
Coordinates
43.510, -93.040

Quarter sized hail fell west of Lyle.

Hail, Mower

When
June 28, 3:52 PM CST
Where
Mower County, 1.65 mi WNW of Lyle
Measured
1.75 in hail
Property damage
$125,000
Crop damage
$25,000
Reported by
Broadcast Media
Coordinates
43.510, -93.000

Golf ball sized hail fell west of Lyle.

Funnel Cloud, Mower

When
June 28, 4:07 PM CST
Where
Mower County, 3.65 mi NE of Lyle
Reported by
Public
Coordinates
43.530, -92.910

A funnel cloud was sighted northeast of Lyle.

Funnel Cloud, Mower

When
June 28, 4:36 PM CST to 4:38 PM CST
Where
Mower County, 3.45 mi S of Elkton
Reported by
Trained Spotter
Coordinates
43.620, -92.720

A funnel cloud was sighted south of Elkton.

Hail, Olmsted

When
June 28, 5:40 PM CST
Where
Olmsted County, 2.04 mi SE of Pleasant Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.850, -92.350

Quarter sized hail fell east of Stewartville.

Thunderstorm Wind, Olmsted

When
June 28, 5:40 PM CST
Where
Olmsted County, 2.04 mi SE of Pleasant Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.850, -92.350

An estimated 60 mph wind gust occurred east of Stewartville.

Hail, Winona

When
June 28, 6:23 PM CST
Where
Winona County, 0.99 mi E of St Charles
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.970, -92.060

Quarter sized hail fell in St. Charles.

Funnel Cloud, Wabasha

When
June 28, 6:42 PM CST
Where
Wabasha County, 2.47 mi E of Conception
Reported by
Storm Chaser
Coordinates
44.270, -92.050

Two very brief funnel clouds were sighted southwest of Kellogg.

Hail, Winona

When
June 28, 6:50 PM CST
Where
Winona County, 0.99 mi W of Bethany
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.030, -91.940

Quarter sized hail was reported south of Altura.

Hail, Winona

When
June 28, 6:55 PM CST
Where
Winona County, 1.47 mi SSE of Lewiston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.960, -91.870

Hail, Winona

When
June 28, 7:08 PM CST
Where
Winona County, 1.21 mi NE of Lewiston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.990, -91.860

Quarter sized hail fell in Lewiston.

Thunderstorm Wind, Winona

When
June 28, 7:10 PM CST
Where
Winona County, 0.5 mi E of Lewiston
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
43.980, -91.870

Large tree branches were blown down in Lewiston.

Hail, Winona

When
June 28, 7:29 PM CST
Where
Winona County, 0.99 mi W of Stockton
Measured
0.75 in hail
Reported by
Public
Coordinates
44.030, -91.790

Tornado, Winona

When
June 28, 7:37 PM CST to 7:42 PM CST
Where
Winona County, 0.69 mi E of The Arches to 1.13 mi NE of The Arches
Rating
EF0
Path length
0.72 mi
Path width
25 yd
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
44.002, -91.806

A small tornado crossed U.S. Highway 14 northeast of Lewiston. The tornado only produced some minor tree damage.

Tornado, Winona

When
June 28, 7:54 PM CST to 7:56 PM CST
Where
Winona County, 2.3 mi E of Stockton to 2.31 mi SSW of Goodview
Rating
EF0
Path length
0.61 mi
Path width
20 yd
Property damage
$2,000
Reported by
Public
Coordinates
44.032, -91.724

A short-lived tornado was on the ground for about two minutes northeast of Stockton. The tornado only produced some minor tree damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyThe tornado archive for Minnesota, 2020Warnings in Minnesota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901190, 901189, 901191, 901193, 901194, 901195, 901196, 901198, 901200, 901201, 901203, 901202, 901204, 901205, 901206.